MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMF FXD NECK SIZE 1 HO; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. SMF FXD NECK SIZE 1 HO; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71352701
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Codes Injury (2348); Radiation Exposure, Unintended (3164)
Date of Event 09/05/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported during a phone call from the patient stating the sms stem implanted in (b)(6) 2015 is causing a pain and thought to be loose.The patient stated the stem feels as if it could dislocate.He will be checking with his physician soon and ask for medical records.No revision has been performed to date.Patient also called on (b)(6) 2018 to report that he had an mri done to see what the issue is.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned for evaluation.A clinical evaluation noted that all documents and images provided have been reviewed.However, the patient's dislocation cannot be confirmed.The two x-ray photos provided were from 2015 and they do not show the reported dislocation.Anaerobic/aerobic wound cultures were taken and showed no growth after 14 days.No further intervention has been planned.No further clinical/medical assessment is warranted at this time.A review of the manufacturing records for the listed batches did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.Without the return of the actual product involved, our investigation of this report is inconclusive.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Should additional information be received, the complaint will be reopened.
 
Additional Manufacturer Narrative
Additional information: event description.
 
Event or Problem Description
It was reported during a phone call from the patient stating the sms stem implanted in (b)(6) 2015 is causing a pain and it was confirmed through an mri that the stem is loose.The patient stated the stem feels as if it could dislocate and a revision surgery was performed on (b)(6) 2019.
 
Additional Manufacturer Narrative
Two of the associated complaint devices were returned and evaluated.Visual examination of the oxinium head revealed several scratches and gouges to the lower flat surface of the head.One gouge was noted on the articular surface.The gouges and scratches most likely occurred during implant removal.The porous surface of the stem revealed visual evidence of on-growth.Further visuals of the stem surfaces exhibited scoring/gouges of the distal stem as well scratches to the femoral neck area.Also noted were areas of the porous region that had been scraped off.The depth and number of scratches suggest some amount of force was required to remove this implant.Visually, there is nothing to conclude the implant was the root cause of the issue for which this implant was revised.No material or manufacturing deviations were observed.The clinical/medical team concluded that although it has been communicated that a revision surgery has been performed, the revision op notes have not been provided.However, the newly provided documents have been reviewed and do not contribute to the medical investigation.Therefore, no further assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the complaint history revealed no prior complaints for the listed batch.Without the actual product involved our investigation cannot proceed.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate further as necessary.If the devices are received in the future, this complaint can be re-opened.
 
Additional Manufacturer Narrative
The devices, intended for use in treatment, were returned for evaluation.Visual examination of the oxinium head confirmed scratches and gouges to the head and articular surface; likely occurred during removal.The porous of the stem confirmed on-growth.The porous had been scraped off.The scratches suggest some amount of force was required to remove this implant.Visually, there is nothing to conclude the implant was the root cause of the issue for which this implant was revised.No material or manufacturing deviations were observed.The clinical/medical team concluded that the root cause of the reported bursitis could not be concluded, however, the fall reported by the patient three days prior cannot be ruled out as a contributing factor.The stem of the patient¿s right hip was reported as loose on bone scan report.However, the findings indicated the stem was well fixed and the cup was in good position.We cannot rule out the patient¿s complex medical comorbid conditions including history of right hip dysplasia, history of a fall, schizophrenia, multiple change in provider, anxiety and rle instability as contributing factors to the reported revision.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the complaint history for the listed part revealed no prior complaints for the listed batch.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.Potential probable causes that could contribute to the reported event have been identified in the risk management file, as varus and increased offset, and patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.We will continue to monitor for future complaints and investigate as necessary.

Brand Name
SMF FXD NECK SIZE 1 HO
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7921211
Report Number1020279-2018-02033
Device Sequence Number1639805
Product Code LPH
UDI-Device Identifier00885556159149
UDI-Public00885556159149
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K123012
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2019
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/28/2024
Device Model Number71352701
Device Catalogue Number71352701
Device Lot Number14GM21694
Initial Date Received by Manufacturer 09/05/2018
Supplement Date Received by Manufacturer09/05/2018
08/16/2019
11/12/2019
11/12/2019
Initial Report FDA Received Date09/29/2018
Supplement Report FDA Received Date11/04/2018
08/27/2019
11/19/2019
02/26/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;